Wyoming, 2002

Dense Fog in Wyoming, December 5 to 9, 2002

December 5 to 9, 2002 · NWS RIW · 2 events in 2 counties and zones

An area of dense fog persisted for about 4 days across central Fremont county. The visibility was less than 1/4 of a mile for most of this time period.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An area of dense fog persisted for about 4 days across central Fremont county. The visibility was less than 1/4 of a mile for most of this time period. The dense fog was most extensive across the Wind River Basin, in an area from Hudson to Riverton to Shoshoni. A strong low level temperature inversion and some snow cover were the reasons for the dense fog persisting for 4 days. Also, hoar frost accumulations were 1 to 2 inches around Riverton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 5, 3:40 AM MST, 20 minutes earlier.

Area forecast discussion, Dec 5, 3:40 AM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
340 AM MST THU DEC 5 2002

...SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
THE 09Z SFC CHART SHOWS HIGH PRESSURE OVER WESTERN MT AND LOW
PRESSURE OVER NRN CO. WATER VAPOR IMAGERY SHOWS A RIDGE WITH AN
AXIS NEAR THE WEST COAST WITH A TROUGH DIVING SE ACROSS THE NRN
PLAINS. A DRY SLOT WAS PROGRESSING SWD ACROSS WY. THE FOG PRODUCT
SHOWS LOW CLDS OR FOG ACROSS THE BH/WR BASINS...SO FAR VIS IN THE BH
BASIN ARE OK. LND/RIW METARS INDICATE DENSE FOG. MAIN PROBLEM TODAY
IS WHETHER DENSE FOG ADVISORY WILL BE NEEDED IN THE WR BASIN. ALSO
HOW QUICKLY WILL CLEARING OCCUR AND WILL FOG REDEVELOP TONIGHT ALONG
WITH POPS LATER IN THE PKG.

THE UPPER RIDGE REMAINS ANCHORED OVER THE WRN US WITH NW FLO ACROSS
WY. EARLIER MODEL RUNS HAD ADVERTISED A SHTWV WOULD EJECT INTO WRN
WY FRI NIGHT. THE LATEST RUN BRINGS THE TROUGH INLAND AND
WEAKENS IT AS IT UNDERCUTS THE RIDGE AND MOVES FURTHER SOUTH.
CONSEQUENTLY WILL TAKE OUT POPS IN PREVIOUS FCST FOR THE WEEKEND
WEST OF THE DIV. NRN STREAM SHTWV COMING THROUGH NE FA FRI
BUT LAYER MEAN RH LACKING SO WILL LEAVE OUT POPS. HOWEVER...
DIFFICULT TO RULE OUT CHANCE FOR AT LEAST ISOLD -SHSN OVER THE NE
SAT/SAT NIGHT AS DYNAMICS/MSTR FROM NRN STREAM TROUGH BRUSH NE FA.
OTHERWISE...THE FCST LOOKS DRY WITH SUBSIDENCE PREVAILING THROUGH
REST OF THIS PKG. WEAK H7 WAA AND STEEP TEMP INVERSION WILL HELP
FOG DEVELOP AGAIN FRI MORNING. HIGHER CLOUDS MOVING INTO THE
FA SHOULD INHIBIT FOG DEVELOPMENT FRI NIGHT. H7 TEMPS ARE NEARLY
STEADY THROUGH THIS PKG SUGGESTING PERSISTENCE TEMP FCST.

AREAS OF FOG WITH VIS AS LOW AS 1/4 OF A MILE WILL LINGER IN THE WR
BASIN THIS MORNING WITH OBVIOUS TEMP INVERSION ON 00Z RIW SOUNDING.
THE ETA FCST SOUNDING DRIES OUT SOME BY 18Z TODAY AND THE INVERSION
APPEARS TO DETERIORATE SOME WITH LIGHT WEST WIND. THE SUN SHOULD
BREAK THROUGH OVERCAST BY AFTERNOON BASED ON METARS AND SAT TRENDS
SO VIS SHOULD IMPROVE BY NOON. WILL ISSUE DENSE FOG ADVISORY THROUGH
NOON TODAY FOR LND RIW ZONES..17..18. FS

...EXTENDED...SUNDAY THROUGH WEDNESDAY...
HIGH CLOUDS ASSOCIATED WITH A WEAK SHORTWAVE TROUGH TO THE NORTH WILL
PASS OVER WY ON SUNDAY AND GIVE WAY TO CLEARING BY EVENING. COMBINE
THE CLEARING WITH SLIGHT WARMING AT THE MID LEVELS AND SUBSEQUENT
STRENGTHENING OF SURFACE INVERSIONS IN THE NORTH AND WESTERN
BASINS...SHOULD SEE PATCHY FOG SUNDAY NIGHT THROUGH MONDAY MID
MORNING. UPPER LEVEL RIDGE AXIS WILL PASS OVER THE STATE MONDAY WITH
A WEST COAST TROUGH MOVING THROUGH THE WESTERN US. LATEST GFS HAS
BULK OF THE ENERGY DROPPING SOUTH. BELIEVE THAT ENOUGH MOISTURE AND
TOPOGRAPHIC FORCING REMAINS TO LEAVE CURRENT FORECAST ALONE...
30 PERCENT CHANCE OF SNOW IN THE WESTERN MOUNTAINS FROM TUESDAY
THROUGH THURSDAY. INTERESTING FORECAST PATH OF THE SYSTEM FROM
ARIZONA TOWARD MINNESOTA...WILL WAIT FOR ANOTHER MODEL RUN OR MORE
CORROBORATION TO DETERMINE IF CHANCE OF SNOW IS WARRANTED FOR
JOHNSON AND NATRONA COUNTIES WEDNESDAY NIGHT. APPEARS THAT GOOD
OROGRAPHIC WESTERLY FLOW WILL DEVELOP IN WESTERN WY FROM THURSDAY
NIGHT THROUGH THE NEXT WEEKEND. MCDONALD

.RIW...DENSE FOG ADVISORY THROUGH NOON TODAY WY ZONES..17..18.
Hazardous weather outlook, Dec 4, 5:05 AM MST, 22 hours 55 minutes before
WYZ001>020-022>030-051205-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
505 AM MST WED DEC 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

FS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dense fog. Local standard time, as filed.

Dense Fog, Lander Foothills

When
December 5, 4:00 AM MST to December 9, 11:00 AM MST
Where
Lander Foothills forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Dense Fog, Wind River Basin

When
December 5, 4:00 AM MST to December 9, 11:00 AM MST
Where
Wind River Basin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2002Every state in 2002This day in weather historyWarnings in Wyoming, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321903, 5321904.